Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 154, NWS Tulsa, OK

May 23, 2005Nowata County, Rogers County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 23, 2005, 2:58 AM CDT for Nowata County, Rogers County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 2:58 AM CDT (07:58 UTC)
Expired
May 23, 2005, 4:01 AM CDT
In force
63 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Nowata County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 56 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3459 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
1.4
Supercell composite
36.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 230758
SVRTSA
OKC105-131-230900-
/O.NEW.KTSA.SV.W.0154.050523T0758Z-050523T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
258 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOWATA COUNTY IN NORTHEAST OKLAHOMA
  ROGERS COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 400 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 5 MILES SOUTHWEST OF DELAWARE TO 10 MILES
  NORTHWEST OF TALALA...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NOWATA...
  WATOVA...TALALA...OOLOGAH AND NEW ALLUWE.

THIS STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3684 9582 3644 9583 3645 9545 3677 9542

$$
2 follow-up statements
000 
WWUS54 KTSA 230821
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
321 AM CDT MON MAY 23 2005

OKC105-131-230900-
/O.CON.KTSA.SV.W.0154.000000T0000Z-050523T0900Z/
NOWATA OK-ROGERS OK-
321 AM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR
ROGERS AND NOWATA COUNTIES...

AT 319 AM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO
70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7
MILES NORTH OF NEW ALLUWE TO 5 MILES SOUTHWEST OF NEW ALLUWE TO 5
MILES WEST OF OOLOGAH...MOVING SOUTHEAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW ALLUWE...
CHELSEA AND BUSHYHEAD.

THIS STORM WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3669 9582 3644 9583 3646 9544 3677 9542

$$
000 
WWUS54 KTSA 230901
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
401 AM CDT MON MAY 23 2005

OKC105-131-230911-
/O.EXP.KTSA.SV.W.0154.000000T0000Z-050523T0900Z/
NOWATA OK-ROGERS OK-
401 AM CDT MON MAY 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROGERS AND NOWATA COUNTIES
EXPIRED AT 400 AM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3669 9582 3644 9583 3646 9544 3677 9542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:30 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 22, 9:30 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
930 PM CDT SUN MAY 22 2005

.DISCUSSION...
ELEVATED STORMS STARTING TO DEVELOP NORTH OF OUTFLOW BOUNDARY/COLD
FRONT. EXPECT STORMS TO CONTINUE TO INCREASE IN COVERAGE OVERNIGHT
AS LOW LEVEL JET BEGINS TO DEVELOP.  ELEVATED INSTABILITY/SHEAR
PROFILES ARE SUFFICIENT FOR A SEVERE THREAT OVERNIGHT WITH LARGE
HAIL AND DAMAGING WINDS...PRIMARILY OVER NE OK/NW ARK. IN ADDITION
...STORMS MAY DEVELOP/TRAIN OVER THE SAME LOCATIONS WITH A
LOCALIZED FLASH FLOOD THREAT AFTER MIDNIGHT.

ALREADY SENT UPDATED FORECAST PACKAGE EARLIER THIS EVENING WITH
CURRENT THINKING.  NO OTHER CHANGES ANTICIPATED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 12
Hazardous weather outlook, May 22, 11:07 PM CDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1107 PM CDT SUN MAY 22 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1058 PM CDT SUN MAY 22 2005

...SEVERE THUNDERSTORMS PROBABLE OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND MIDNIGHT.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA....NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...AROUND MIDNIGHT.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
A COMPLEX OF STORMS HAS DEVELOPED ACROSS SOUTHERN KANSAS AND SW
MISSOURI. THESE STORMS WILL ENTER NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS AROUND MIDNIGHT AND WILL PROGRESS SOUTH-EASTWARD THROUGH
THE FORECAST AREA. THESE STORMS WILL POSE A THREAT FOR LARGE HAIL AND
DAMAGING WIND AS THEY MOVE SOUTH ACROSS THE AREA. SOME OF THE
STORMS WILL BE SUPER-CELLULAR AND WILL POSE A LIMITED THREAT FOR
TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH
THE STRONGER STORMS. ANY STORMS THAT MOVE OVER THE SAME AREAS
OVERNIGHT WILL CAUSE AN INCREASED THREAT FOR LOCALIZED FLASH
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
NORTHWEST FLOW ALOFT WILL RESULT IN CONTINUED CHANCES OF
THUNDERSTORMS THROUGH MOST OF THE UPCOMING WEEK. THERE MAY BE A
BRIEF LULL IN THE ACTIVITY AROUND FRIDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 22, 10:01 PM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1001 PM CDT SUN MAY 22 2005

OKZ058-230345-
OTTAWA OK-
1001 PM CDT SUN MAY 22 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 1001 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MIAMI...MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MIAMI...NARCISSA...WYANDOTTE AND
OTTAWA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, May 22, 10:25 PM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1025 PM CDT SUN MAY 22 2005

ARZ001>002-010>011-019>020-029-OKZ054>064-067>069-072-
230900-
BENTON-CARROLL-CRAWFORD-FRANKLIN-MADISON-SEBASTIAN-WASHINGTON-
ADAIR-CHEROKEE-CRAIG-CREEK-DELAWARE-MAYES-NOWATA-OSAGE-OTTAWA-
PAWNEE-ROGERS-SEQUOYAH-TULSA-WAGONER-WASHINGTON-
1025 PM CDT SUN MAY 22 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN... SEBASTIAN...

IN OKLAHOMA THIS WATCH INCLUDES 15 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... CRAIG... CREEK...
DELAWARE... MAYES... NOWATA...
OSAGE... OTTAWA... PAWNEE...
ROGERS... TULSA... WAGONER...
WASHINGTON...

THIS INCLUDES THE CITIES OF...ROGERS...BENTONVILLE...PRYOR...
CLAREMORE...SALLISAW...OZARK...CHARLESTON...JAY...FAYETTEVILLE...
SPRINGDALE...TAHLEQUAH...FORT SMITH...NOWATA...STILWELL...
BERRYVILLE...EUREKA SPRINGS...TULSA...WAGONER...BARTLESVILLE...
VAN BUREN...PAWHUSKA...PAWNEE...MIAMI...HUNTSVILLE...
VINITA AND BRISTOW.
Local storm report, May 22, 10:30 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1030 PM CDT SUN MAY 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             15 SE MIAMI             36.72N 94.69W
05/22/2005  0.88 INCH        OTTAWA             OK   TRAINED SPOTTER

&&

JDS
Special weather statement, May 23, 1:22 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
122 AM CDT MON MAY 23 2005

OKZ055-230645-
WASHINGTON OK-
122 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WASHINGTON

AT 122 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTHWEST OF COPAN...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...DEWEY AND COPAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Local storm report, May 23, 2:08 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
208 AM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     2 W GRAVETTE            36.42N 94.49W
05/23/2005                   BENTON             AR   LAW ENFORCEMENT

            TREE BLOCKING ROAD

&&

JDS
Special weather statement, May 23, 2:38 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
238 AM CDT MON MAY 23 2005

OKZ054-055-230830-
OSAGE OK-WASHINGTON OK-
238 AM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     OSAGE AND WASHINGTON

AT 238 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF COPAN TO 4 MILES NORTHWEST OF
OKESA TO 4 MILES EAST OF BURBANK...MOVING SOUTHEAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...RAMONA...
OCHELATA...DEWEY...COPAN...PAWHUSKA...AVANT...WYNONA...WOLCO...
BARNSDALL...PERSHING...TALLANT...NELAGONEY...BURBANK...OKESA...HULAH
AND BARTLESVILLE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:24 PM CDTSevere Thunderstorm WarningTSAOttawa31 min
May 22, 11:59 PM CDTSevere Thunderstorm WarningTSAOsage113 min
May 23, 12:52 AM CDTSevere Thunderstorm WarningTSANowata53 min
May 23, 1:07 AM CDTSevere Thunderstorm WarningTSACraig53 min
May 23, 1:14 AM CDTSevere Thunderstorm WarningTSAOttawa63 min
May 23, 1:33 AM CDTSevere Thunderstorm WarningTSAWashington57 min
May 23, 1:37 AM CDTSevere Thunderstorm WarningTSADelaware85 min
May 23, 1:42 AM CDTSevere Thunderstorm WarningTSANowata52 min
May 23, 2:00 AM CDTSevere Thunderstorm WarningTSACraig41 min
May 23, 2:47 AM CDTSevere Thunderstorm WarningTSAOsage, Washington59 min
May 23, 3:29 AM CDTSevere Thunderstorm WarningTSAMayes61 min
May 23, 4:09 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware52 min
May 23, 4:36 AM CDTSevere Thunderstorm WarningTSASequoyah54 min
May 23, 5:00 AM CDTSevere Thunderstorm WarningTSALeFlore64 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.